Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 18, 2003, 12:45 PM EDT for Carteret County, Craven County, Pamlico County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 12:45 PM EDT (16:45 UTC)
- Expired
- Sep 18, 2003, 4:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Carteret County, NC, Craven County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 181646
FFWMHX
NCC031-049-137-182045-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1245 PM EDT THU SEP 18 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PAMLICO COUNTY IN EASTERN NORTH CAROLINA
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
CARTERET COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 445 PM EDT
* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN BANDS PRODUCING TORRENTIAL FLOODING DOWNPOURS FROM SILVER
HILL TO 6 MILES SOUTH OF NEWPORT...OR FROM 5 MILES NORTHWEST OF
BAYBORO TO 6 MILES WEST OF ATLANTIC BEACH...MOVING WEST AT 20 MPH.
ADDITIONAL RAIN BANDS WILL MOVE ACROSS THE WARNED EARLY THIS
AFTERNOON. THIS ADDITIONAL RAIN WILL LIKELY PRODUCE FLOODING OF
ROADWAYS ACROSS THE WARNED AREA. DOPPLER ESTIMATES UP TO 3 INCHES
OF RAIN HAS FALLEN IN THE WARNED AREA WITH UP TO 2 INCHES OF
ADDITIONAL RAIN LIKELY THROUGH 330 PM.
* FLOODING CAN BE EXPECTED IN AND AROUND...
NEWPORT...AND...SILVER HILL.
NEUSE FOREST...AND...HAVELOCK.
RIVERDALE.
OLYMPIA...AND...BROAD CREEK.
CAYTON...AND...JAMES CITY.
CATFISH LAKE.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND HIGHWAYS. ADDITIONALLY...ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3529 7658 3500 7664 3470 7657 3469 7710
3507 7715 3536 7717 3521 7685
20/081 follow-up statement
000
WGUS72 KMHX 181758
FFSMHX
NCC031-049-137-182045-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 PM EDT THU SEP 18 2003
...THE FLASH FLOOD WARNING FOR PAMLICO...CRAVEN AND CARTERET COUNTIES
REMAINS IN EFFECT UNTIL 445 PM EDT...
AT 155 PM EDT...RAIN BANDS PRODUCING TORRENTIAL FLOODING DOWNPOURS
CONTINUED FROM MESIC TO 6 MILES SOUTHEAST OF STACY...OR FROM 11
MILES NORTHEAST OF BAYBORO TO 12 MILES NORTHEAST OF HARKERS
ISLAND...MOVING WEST AT 20 MPH. THESE RAIN BANDS WILL BRING AN
ADDITIONAL 1 TO 2 INCHES OVER AREAS THAT HAVE ALREADY RECEIVED 3 TO
4 INCHES OF RAIN.
FLOODING CAN BE EXPECTED IN AND AROUND...
MESIC...AND...STACY.
SOUTH RIVER...AND...ORIENTAL.
STONEWALL...AND...OPEN GROUNDS FARM.
SMYRNA...AND...ALLIANCE.
STRAITS...AND...SILVER HILL.
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...AND HIGHWAYS. ADDITIONALLY...ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3525 7647 3504 7658 3472 7622 3475 7699
3518 7726 3536 7719 3520 7684
20/08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:26 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 18, 9:26 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
926 AM EDT THU SEP 18 2003
ISABEL CONTS TO APPROACH CST THIS MORNING. STRONGEST WINDS SHLD
SPREAD OVER REGION NEXT FEW HOURS WITH LEADING OUTER BAND. SO FAR
RAINFALL AMOUNTS HAVE NOT BEEN EXTREME...AROUND 2 TO 2.5 INCH ALONG
CST. WILL CONT TO SEE GOOD DEAL OF RAIN AS HURRICANE MOVES ONSHORE
SO NO CHANGES TO FFA. OVERALL FEW CHANGES WITH HURRICANE CONDITIONS
EXPECTED THROUGH MOST OF THE AFTN. UPDATED EARLIER FOR TORNADO WATCH
AND WL PROB NOT UPDATE AGAIN.
MARINE: NO MJR CHNGS AS WINDS CONT TO INCRS ALONG THE CST WITH
ISABEL APPROACHING...SHLD SEE HURRICANE FORCE WINDS DVLP NEXT FEW
HOURS ALONG THE CST.
.MHX...HURRICANE WARNING COASTAL AREAS.
...INLAND HURRICANE WIND WARNING INLAND COUNTIES THIS AFTERNOON
AND EVENING.
...FLOOD WATCH ALL ZONES THIS AFTERNOON AND EVENING.
...TORNADO WATCH UNTIL 8 PM...
RFHazardous weather outlook, Sep 18, 5:46 AM EDT, 6 hours 59 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 546 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HURRICANE CONDITIONS WILL BE SEEN OVER EASTERN NORTH CAROLINA THORUGH THIS EVENING. PLEASE REFER TO THE LATEST ADVISORY ON HURRICANE ISABEL FROM THE NATIONAL HURRICANE CENTER ALONG WITH HURRICANE LOCAL STATEMENTS...A FLASH FLOOD WATCH...AND AN INLAND HURRICANE WIND WARNING ISSUED BY THIS OFFICE. ISOLATED TORNADOS WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 3:00 PM EDT | Flash Flood Warning | MHX | Hyde | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.